Hail, Franklin
- When
- October 6, 3:45 AM CST
- Where
- Franklin County, 1.87 mi ENE of Mt Vernon
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.190, -95.200
Quarter size hail was reported northeast of Mount Vernon, Texas.
Strong northwest flow aloft was present across the Southern Plains and Lower Mississippi valley during this period. A disturbance moved southward out of this flow into the Four State Region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Strong northwest flow aloft was present across the Southern Plains and Lower Mississippi valley during this period. A disturbance moved southward out of this flow into the Four State Region. Strong mid level lapse rates and elevated instability resulted in the development of strong to severe thunderstorms during the predawn hours of October 6th. The storms eventually developed into a Mesoscale Convective Complex producing large hail and widespread wind damage across portions of Southeast Oklahoma, Southwest Arkansas as well as Northeast Texas and Northwest Louisiana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Oct 6, 2:42 AM CST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 342 AM CDT MON OCT 6 2014 .DISCUSSION... WILL BE BRIEF THIS MORNING AS STRONG CONVECTION ENTERING OUR CWA AND THE LATENESS OF THE OPERATIONAL 00Z ECMWF WILL NOT ALLOW FOR A LENGTHY DISCUSSION. MID LEVEL DISTURBANCE IN NORTHWEST FLOW ALONG WITH STEEP MID LEVEL LAPSE RATES AND A 45KT LOW LEVEL JET IS HELPING TO FEED THIS STRONG TO SOMETIMES SEVERE CONVECTION ACROSS THE MIDDLE RED RIVER VALLEY OF S OK/SW AR INTO N TX ATTM. THREW OUT THE 00Z NAM OUTPUT AS IT HAS A POOR HANDLING OF CURRENT CONVECTION. TODAY'S POP WAS BASED ON THE HRRR/GFS/ECMWF/CMC OUTPUT WHICH WARRANTS HIGH CHANCE POPS ACROSS A GOOD PORTION OF OUR REGION TODAY. SPC HAS PLACED MUCH OF OUR REGION IN A SLIGHT RISK OF SEVERE CONVECTION TODAY AND WHILE THIS IS WARRANTED...DO NOT BELIEVE WE WILL SEE WIDESPREAD SEVERE CONVECTION WITH THIS COMPLEX. HOWEVER...ISOLATED LARGE HAIL AND SVR WIND GUSTS CANNOT BE RULED OUT. IF THE HRRR MODEL PANS OUT...THIS COMPLEX OF STORMS SHOULD SWING THROUGH OUR ENTIRE CWA TODAY BUT REDEVELOPMENT DURING THE AFTERNOON HOURS WILL DEPEND GREATLY ON ANY REMNANT OUTFLOW LEFT BEHIND FROM THE MORNING CONVECTION AND THE DEGREE OF AFTERNOON HEATING WE ARE ABLE TO SEE. KEPT CHANCE POPS FOR THE AFTERNOON AS A RESULT. KEPT CHANCE POPS FOR OUR NORTHERN MOST ZONES OVERNIGHT AS PROGS SUGGEST THAT WE COULD SEE A REPEAT PERFORMANCE OVERNIGHT BUT AGAIN...THIS WILL BE HIGHLY DEPENDENT ON JUST HOW FAR SOUTH A WEAK BOUNDARY CAN REMAIN ACROSS OUR NORTHERN ZONES TONIGHT. LOW POPS TUESDAY THROUGH THURSDAY AS UPPER RIDGING WILL BEGIN TO BUILD FROM THE SOUTHWEST BUT MOISTURE WILL BE PLENTIFUL AND ANY CONVECTION WILL BE TIED TO AFTERNOON HEATING. FOR LATE WEEK INTO THE WEEKEND...MEDIUM RANGE PROGS REMAIN IN POOR AGREEMENT CONCERNING TIMING OF OUR NEXT RAIN CHANCES. THE 00Z GFS REMAINS THE FAST OUTLIER SO HAVE TRENDED TEMPS/POPS TO THE 00Z ECMWF/CMC RUNS WHICH POINT TO A SLOWER TROUGH EJECTION FROM THE WEST AND SLOWER FRONTAL MOVEMENT INTO OUR REGION. THIS RESULT IN A WET WEEKEND FOR MUCH OF THE AREA. PRELIMS TO FOLLOW...13. && .PRELIMINARY POINT TEMPS/POPS... SHV 85 69 91 70 91 / 50 20 20 10 10 MLU 84 66 90 67 91 / 50 30 20 10 20 DEQ 82 63 89 65 88 / 40 40 20 10 10 TXK 84 67 90 69 88 / 50 40 20 10 10 ELD 83 64 88 66 88 / 50 40 20 10 10 TYR 85 70 91 71 91 / 50 20 10 10 10 GGG 85 70 91 69 91 / 50 20 10 10 10 LFK 87 69 92 70 91 / 40 20 10 10 20 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 403 AM CDT MON OCT 6 2014 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-061800- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 403 AM CDT MON OCT 6 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT... AN UPPER LEVEL DISTURBANCE WILL CONTINUE TO GENERATE SHOWERS AND STRONG THUNDERSTORMS ACROSS PORTIONS OF THE FOUR STATE REGION TODAY. WHILE WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED WITH THIS SYSTEM...ISOLATED SEVERE THUNDERSTORMS CANNOT BE RULED OUT. THE PRIMARY SEVERE THREAT WITH THE CONVECTION TODAY WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WIND GUSTS. ADDITIONAL CONVECTION WILL BE POSSIBLE ONCE AGAIN ACROSS THE REGION LATE TONIGHT BUT MAINLY ACROSS SOUTHEAST OKLAHOMA INTO SOUTHWEST ARKANSAS AND PORTIONS OF NORTH CENTRAL AND NORTHEAST LOUISIANA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... SMALL RAIN CHANCES WILL BE POSSIBLE ACROSS PORTIONS OF THE REGION THROUGH THE MIDDLE PORTION OF THE WORK WEEK. BY THE END OF THE WEEK INTO THE UPCOMING WEEKEND...RAIN CHANCES WILL INCREASE AS ANOTHER UPPER LEVEL STORM SYSTEM MOVES CLOSER TO THE REGION. THIS SYSTEM WILL CONTINUE TO BE WATCHED CLOSELY FOR THE POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS...ALONG WITH A LOCALLY HEAVY RAINFALL THREAT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS AND STORM SPOTTERS SHOULD NOT BE NECESSARY THROUGH TONIGHT EVEN THOUGH ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL REMAIN A POSSIBILITY TODAY. 13
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
313 AM CDT MON OCT 6 2014
ARZ051-060845-
HOWARD-
313 AM CDT MON OCT 6 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 345 AM CDT...FOR THE FOLLOWING
COUNTY...
IN SOUTHWEST ARKANSAS...
HOWARD...
INCLUDING THE FOLLOWING LOCATIONS...
ATHENS AND UMPIRE...
AT 313 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR ATHENS...OR NEAR UMPIRE...MOVING
EAST AT 35 MPH.
DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
19SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
322 AM CDT MON OCT 6 2014
ARZ050-051-060900-
HOWARD-SEVIER-
322 AM CDT MON OCT 6 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 400 AM CDT...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
HOWARD AND SEVIER...
INCLUDING THE FOLLOWING LOCATIONS...
DIERKS...
AT 320 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF UMPIRE...MOVING
EAST AT 40 MPH.
DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
19SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
339 AM CDT MON OCT 6 2014
ARZ051-060915-
HOWARD-
339 AM CDT MON OCT 6 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 415 AM CDT...FOR THE FOLLOWING
COUNTY...
IN SOUTHWEST ARKANSAS...
HOWARD...
INCLUDING THE FOLLOWING LOCATIONS...
CENTER POINT AND CORINTH...
AT 339 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR CENTER POINT...OR 5 MILES SOUTH
OF DIERKS...MOVING EAST AT 40 MPH.
DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
19PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
345 AM CDT MON OCT 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 AM HAIL 1 S DIERKS 34.11N 94.02W
10/06/2014 E0.88 INCH HOWARD AR LAW ENFORCEMENT
DIME TO NICKEL SIZE HAIL REPORTED JUST SOUTH OF DIERKS.
&&
EVENT NUMBER SHV1400584
13PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
407 AM CDT MON OCT 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 AM HAIL CENTER POINT 34.03N 93.95W
10/06/2014 E1.00 INCH HOWARD AR LAW ENFORCEMENT
&&
EVENT NUMBER SHV1400585
13SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
421 AM CDT MON OCT 6 2014
TXZ096-061000-
RED RIVER-
421 AM CDT MON OCT 6 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 500 AM CDT...FOR THE FOLLOWING
COUNTY...
IN NORTHEAST TEXAS...
RED RIVER...
INCLUDING THE FOLLOWING LOCATIONS...
BAGWELL...BOGATA...BOXELDER AND CLARKSVILLE...
AT 421 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR CLARKSVILLE...MOVING EAST AT 35
MPH.
DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
19The Shreveport radar (KSHV), 151 km away, was scanning. The volume nearest the first event began at 09:45 UTC.
8 hail, 5 thunderstorm wind. Local standard time, as filed.
Quarter size hail was reported northeast of Mount Vernon, Texas.
Numerous trees were downed in and around Mount Pleasant, Texas.
Quarter size hail was reported between Newsome and Pittsburg, Texas.
Dime to penny sized hail was reported in East Mountain southwest of Gilmer, Texas.
A tree was downed west of Kilgore, Texas.
Ping pong ball sized hail was reported just southeast of town.
A tree was downed just east of Jefferson near FM. 248 and Hall Road.
Several trees and powerlines were downed throughout the northern portion of the county.
Numerous trees were downed throughout the county.
Dime to quarter size hail was reported in Nacogdoches, Texas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, October 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542003, 542004, 542005, 542006, 542007, 542008, 542010, 542011, 542012, 542013, 542015, 542020, 542021.